Alert archive / Alabama / Special Weather Statements in 2018

Special Weather Statement, NWS Mobile, AL

March 17, 2018Butler County, Alabama

NWS Mobile, AL issued this special weather statement at Mar 17, 2018, 5:21 PM CDT for Butler County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 17, 2018, 5:21 PM CDT (22:21 UTC)
Expired
Mar 17, 2018, 6:00 PM CDT
In force
39 min
Issued by
NWS Mobile, AL

County Butler County, AL

The radar

The Ft Rucker radar (KEOX), 108 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2018-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 549 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2018-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 247 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
549 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
488 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
247 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted.

874 
WWUS84 KMOB 172221
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
521 PM CDT SAT MAR 17 2018
 
ALZ057-058-172300-
Butler AL-Crenshaw AL-
521 PM CDT SAT MAR 17 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN BUTLER AND SOUTHWESTERN CRENSHAW COUNTIES UNTIL 600 PM
CDT...

At 520 PM CDT, the strong thunderstorm was located 5 miles east of
Georgiana, or 15 miles south of Greenville, moving east at 20 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Butler
and southwestern Crenshaw Counties.

This storm will be capable of producing penny sized hail, brief 
strong and gusty winds, occasional cloud to ground lightning strikes 
and brief heavy rain. Seek safe shelter indoors until the storm has 
passed.

LAT...LON 3155 8669 3165 8674 3175 8644 3153 8637
TIME...MOT...LOC 2220Z 261DEG 18KT 3161 8665 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Mar 17, 4:20 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Mar 17, 4:20 PM CDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Mobile AL
420 PM CDT Sat Mar 17 2018

.NEAR TERM /Now Through Sunday/...A cold front will move into the
Tennessee Valley this evening then slowly sink southward and stall
across south central Mississippi and Alabama on Sunday. South of the
this front, a very moist airmass will remain in the place with
dewpoints in the mid 60s. This afternoon daytime heating is
generating scattered showers and isolated thunderstorms across
portions of the area. These will continue through early evening
before dissipating tonight as the boundary layer cools. Although an
isolated shower is possible overnight, most areas will remain dry.
The increased moisture and light winds will allow for at least
patchy dense fog to develop late tonight into Sunday morning. Lows
tonight fall into the low 60s inland to mid 60s along the coast.

A shortwave is expected to generate showers and storms across
eastern Texas this evening which may congeal into an MCS and move
eastward along the stalled front overnight. Depending on how well
developed the convection becomes, it could act to enhance
thunderstorm development on Sunday. Meanwhile, the airmass along and
south of the stalled front is expected to become moderately unstable
by tomorrow afternoon with MLCAPE values around 1000 J/Kg. In
addition strong deep layer shear of 50 to 60 knots is expected. As a
result, any cells that develop near or just south of the boundary
will be capable of becoming severe with damaging winds and large
hail. An isolated tornado is also possible due to the enhanced shear
near the front. This is where the Storm Prediction Center has
outlined a slight risk of severe storms, roughly north and west of a
line from Leakesville to Evergreen to Greenville. /13

.SHORT TERM /Sunday night Through Tuesday night/...An upper level
shortwave over the Great Plains pushes east into the Mississippi
River Valley Sunday night into Monday morning. Ahead of this
system, onshore flow will continue to pump Gulf moisture into
local area and convection will likely be ongoing along and south
of a quasi-stationary front draped across the Mid South. Despite
the loss of diabatic heating after sunset, an EML overspreading
the region from the west will maintain at least a modest amount of
elevated instability throughout the night, with MUCAPE remaining
around 1500 J/kg per latest guidance. Thus, expect storms to
continue during the overnight hours Sunday night into Monday.
Effective bulk shear around 50 knots and mid-level lapse rates
increasing to around 7.0 C/km (courtesy the aforementioned EML)
will support the chance for some strong to possibly severe
thunderstorms capable of producing large hail and gusty straight-
line winds.

The ingredients for strong to severe storms linger throughout the
day Monday as the upper trough and attendant surface low continue
to push east into the Tennessee Valley. The return of daytime
heating results in further destabilization of the warm sector,
with guidance continuing to suggest upwards of 2500 J/kg SBCAPE
developing during afternoon hours. Strengthening 850 mb flow
supports effective bulk shear values around 50 knots, meaning
storms that are able to form will have the chance to organize and
become strong to severe. However, there is some uncertainty
regarding convective initiation Monday afternoon, as some high-
res guidance suggests warm 850 mb temperatures maintaining a
capping inversion over our area through much of the day, and the
best forcing to overcome this cap would stay primarily to our
north in closer proximity to the surface low and upper shortwave.
Due to this uncertainty, have kept the best chances for strong to
severe thunderstorms on Monday over the northeastern portion of
the local area, where the best forcing will likely be realized
before the cold front eventually sweeps through. There is a
marginal risk across the remainder of the area, as any storms that
are able to form will be capable of organizing and becoming
strong to severe as well. The primary threats will be large hail
and damaging straight-line winds. Please see the Storm Prediction
Center website (www.spc.noaa.gov) or our homepage
(www.weather.gov/mob) for the latest information regarding severe
weather potential Sunday night and Monday.

The cold front passes through Tuesday morning, effectively ending
rain chances and ushering in cool and dry air to finish off the
short term period. Tuesday night lows will be much cooler as a
result, dipping into the low 40s across the area. /49

.LONG TERM /Wednesday Through Saturday/...A deepening upper
longwave trough over the eastern CONUS pushes east over the
Atlantic Ocean through the long term, with dry deep-layer
northwest flow setting up over the local area as an upper ridge
builds to our west. Will see cool and dry conditions beneath
mostly clear skies Wednesday through the remainder of the week as
a result. Highs reach the mid and upper 60s each day and lows dip
into the upper 30s to low 40s each night. /49

&&

.MARINE...A predominantly light to occasionally moderate south to
southwest flow is expected to continue over the coastal waters
through Monday as Atlantic high pressure continues to ridge west
across the eastern Gulf and a frontal boundary remains nearly
stationary well to the north of the marine area. A stronger cold
front approaches the marine area Monday night and is expected to
move east across the coastal waters Tuesday with winds shifting to
the northwest and increasing, along with building seas. /13

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      63  77  64  81  58  70  44  67 /  20  50  60  50  10  10   0   0
Pensacola   65  76  67  79  63  72  47  66 /  20  50  60  70  20  10  10   0
Destin      65  73  67  76  66  72  50  65 /  20  50  60  70  30  10  10   0
Evergreen   63  77  64  83  59  72  42  66 /  20  70  60  60  30  10  10   0
Waynesboro  61  75  63  82  54  65  41  65 /  30  70  60  30  30  10  10   0
Camden      62  74  63  81  57  68  42  63 /  20  70  70  50  30  20  10   0
Crestview   63  77  66  81  62  74  44  67 /  20  60  60  70  30  10  10   0

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Mar 17, 6:54 AM CDT, 10 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
654 AM CDT Sat Mar 17 2018

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-181200-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
654 AM CDT Sat Mar 17 2018

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama, northwest Florida and southeast Mississippi.

.DAY ONE...Today and Tonight.

There will be an increased risk of hazardous rip currents along the
beaches of Alabama and the western Florida panhandle today and
tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Showers and thunderstorms will become more numerous over the area
Sunday through Monday. Some of the storms that develop from late
Sunday afternoon through late Monday afternoon may be strong to
potentially severe, capable of producing large hail, damaging winds
and perhaps an isolated tornado.

The increased risk of hazardous rip currents along the beaches of
Alabama and the western Florida panhandle will continue Sunday,
becoming even more hazardous Monday into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ630>636-650-655-670-675-181200-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
654 AM CDT Sat Mar 17 2018

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Winds and seas will be increasing early next week as a cold front
approaches from the west. This could create hazardous conditions
from small craft by Monday.

In the hours before

Local storm report, Mar 17, 4:27 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
427 PM CDT SAT MAR 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             Citronelle              31.09N 88.23W
03/17/2018  E0.88 INCH       Mobile             AL   NWS EMPLOYEE

            OFF DUTY NWS EMPLOYEE REPORTED NICKEL SIZE HAIL IN THE
            CITRONELLE COMMUNITY IN NORTHERN MOBILE COUNTY

&&

RROGERS
Special weather statement, Mar 17, 4:35 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Mobile AL
435 PM CDT SAT MAR 17 2018

ALZ060-172215-
Covington AL-
435 PM CDT SAT MAR 17 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN COVINGTON COUNTY UNTIL 515 PM CDT...

At 435 PM CDT, the strong thunderstorm was located 14 miles northwest
of Laurel Hill, or 17 miles southwest of Andalusia, moving east at 10
mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Covington County.

LAT...LON 3100 8640 3102 8666 3105 8669 3116 8669
      3121 8643
TIME...MOT...LOC 2135Z 263DEG 10KT 3110 8665
Special weather statement, Mar 17, 4:39 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Mobile AL
439 PM CDT SAT MAR 17 2018

ALZ053-055-172230-
Clarke AL-Monroe AL-
439 PM CDT SAT MAR 17 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...WEST
CENTRAL MONROE AND EAST CENTRAL CLARKE COUNTIES UNTIL 530 PM CDT...

At 438 PM CDT, the strong thunderstorm was located 13 miles northwest
of Uriah, or 13 miles west of Frisco City, moving east at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central Monroe
and east central Clarke Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3142 8772 3149 8771 3158 8746 3141 8742
TIME...MOT...LOC 2138Z 258DEG 12KT 3146 8763
Special weather statement, Mar 17, 4:47 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Mobile AL
447 PM CDT SAT MAR 17 2018

ALZ052-053-172230-
Clarke AL-Washington AL-
447 PM CDT SAT MAR 17 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHERN WASHINGTON AND SOUTH CENTRAL CLARKE COUNTIES UNTIL 530 PM
CDT...

At 446 PM CDT, the strong thunderstorm was located 4 miles west of
McIntosh, or 14 miles northeast of Citronelle, moving east at 30 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Deer Park and McIntosh.

These storms will be capable of producing penny to nickel sized
hail, brief strong and gusty winds, occasional cloud to ground
lightning strikes and brief heavy rain. Seek safe shelter indoors
until the storms have passed.

LAT...LON 3136 8776 3133 8779 3131 8779 3130 8776
      3130 8779 3128 8778 3127 8780 3128 8783
      3124 8784 3123 8783 3122 8784 3124 8785
      3123 8786 3120 8785 3121 8787 3119 8787
      3115 8831 3126 8835 3151 8780
TIME...MOT...LOC 2146Z 249DEG 27KT 3126 8810
Special weather statement, Mar 17, 4:54 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Mobile AL
454 PM CDT SAT MAR 17 2018

MSZ075-078-079-172245-
Stone MS-Perry MS-George MS-
454 PM CDT SAT MAR 17 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN GEORGE...SOUTHEASTERN PERRY AND NORTHEASTERN STONE
COUNTIES UNTIL 545 PM CDT...

At 453 PM CDT, the strong thunderstorm was located 9 miles east of
Wiggins, moving northeast at 15 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
George...southeastern Perry and northeastern Stone Counties.

This storm will be capable of producing penny to nickel sized
hail, brief strong and gusty winds, occasional cloud to ground
lightning strikes and brief heavy rain. Seek safe shelter indoors
until the storm has passed.

LAT...LON 3106 8891 3102 8884 3100 8884 3100 8880
      3092 8866 3077 8897 3083 8906
TIME...MOT...LOC 2153Z 229DEG 13KT 3085 8897
Special weather statement, Mar 17, 5:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
521 PM CDT SAT MAR 17 2018

ALZ057-058-172300-
Butler AL-Crenshaw AL-
521 PM CDT SAT MAR 17 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN BUTLER AND SOUTHWESTERN CRENSHAW COUNTIES UNTIL 600 PM
CDT...

At 520 PM CDT, the strong thunderstorm was located 5 miles east of
Georgiana, or 15 miles south of Greenville, moving east at 20 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Butler
and southwestern Crenshaw Counties.

This storm will be capable of producing penny sized hail, brief
strong and gusty winds, occasional cloud to ground lightning strikes
and brief heavy rain. Seek safe shelter indoors until the storm has
passed.

LAT...LON 3155 8669 3165 8674 3175 8644 3153 8637
TIME...MOT...LOC 2220Z 261DEG 18KT 3161 8665

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 4:01 PM CDTSpecial Weather StatementMOBWashington44 min
Mar 17, 4:26 PM CDTSpecial Weather StatementMOBCovington19 min
Mar 17, 4:35 PM CDTSpecial Weather StatementMOBCovington40 min
Mar 17, 4:39 PM CDTSpecial Weather StatementMOBMonroe51 min
Mar 17, 4:47 PM CDTSpecial Weather StatementMOBWashington43 min
Mar 17, 5:24 PM CDTSpecial Weather StatementMOBCovington51 min
Mar 17, 6:02 PM CDTSpecial Weather StatementMOBCrenshaw28 min
Mar 17, 6:11 PM CDTSpecial Weather StatementMOBCovington49 min
Mar 17, 4:54 PM CDTSpecial Weather StatementMOBGeorge51 min
Mar 17, 5:48 PM CDTSpecial Weather StatementMOBPerry27 min
Mar 17, 6:17 PM CDTSevere Thunderstorm WarningMOBPerry43 min
Mar 17, 6:39 PM CDTSevere Thunderstorm WarningMOBGeorge, Greene, Perry36 min

Nearby

Special Weather Statements in Alabama, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.